Alert archive / North Dakota / River Flood Warnings in 2009

River Flood Warning 52, NWS Grand Forks, ND

June 17, 2009Richland County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Jun 17, 2009, 8:47 AM CDT for Richland County, North Dakota. It took effect at Jun 17, 2009, 2:03 PM CDT. It was in force for 9 days.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 8:47 AM CDT (13:47 UTC)
In effect from
Jun 17, 2009, 2:03 PM CDT
Expired
Jun 26, 2009, 9:06 AM CDT
In force
9 days
Issued by
NWS Grand Forks, ND
Flood severity
Minor

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wild Rice River (ND) near Abercrombie (ABRN8).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05053000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Jun 17, 3:41 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 3:41 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
341 AM CDT WED JUN 17 2009

.DISCUSSION...
THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES THROUGH FRIDAY. A
STUBBORN UPPER LOW WILL CONTINUE TO ROTATE THROUGH THE REGION
TODAY...AND A BAND OF ORGANIZED SHOWERS AND STORMS CONTINUES IN
SE ND AND IS MOVING SLOWLY NORTHEAST NEAR THE LOW. MODELS ARE IN
GOOD AGREEMENT WITH LARGE SCALE FLOW...BUT DETAILS ARE HARD TO
RESOLVE WITH THIS PATTERN.

FOR TODAY...EXPECT THE UPPER LOW TO MOVE SLOWLY EAST THROUGH THE
DAY. THERE IS AMPLE MOISTURE WITH PWATS NEAR 1.5 INCHES...AND
HEAVY RAIN SOUNDINGS FOR ALL AREAS. WILL TRY TO PINPOINT THE VORT
AND HIT POPS HARDEST HERE AND CHANCE POPS ELSEWHERE. WILL MENTION
HEAVY RAIN IN ALL AREAS. IN THE SOUTH...DEEP LAYERED SHEAR VALUES
INCREASE THIS AFTERNOON/EVENING...AND THERE COULD BE SOME SEVERE
WEATHER (MAINLY LARGE HAIL) WITH CAPES OVER 1000 J/KG AND LI/S TO
-6C. SPC HAS A SLIGHT RISK FOR THIS AREA. IN ADDITION...GIVEN THE
UPPER LOW AND ANY SUNSHINE THAT WE GET...CAN/T RULE OUT AN
ISOLATED LANDSPOUT TYPE TORNADO/FUNNEL CLOUDS ALONG ANY BOUNDARY
WITH VERY LOW LCL HEIGHTS NEAR ANY SUNNY BREAKS. HAVE MENTIONED
SEVERE IN THE GRIDS FOR THE SOUTH THIS AFTERNOON. TEMPS MAY BE
HELD DOWN ONCE AGAIN FROM PLENTY OF CLOUDS AND CONVECTION...WITH
THE WARMEST READINGS IN THE FAR SW.

FOR TONIGHT THROUGH FRI...EXPECT THE CONTINUATION OF CONVECTION
NEARLY AT ANYTIME. IT APPEARS THAT THE BEST POTENTIAL FOR
WIDESPREAD THUNDER WED NIGHT MAY CLIP THE FAR SOUTH...AND THE
MAJORITY MAY OCCUR JUST SOUTH OF THE AREA NEAR THE SFC LOW AND
STRONGER UPPER SUPPORT. MORE ORGANIZED CONVECTION IS POSSIBLE THU
AFTERNOON THROUGH FRI AS THE SLOW MOVING COLD FRONT PUSHES
THROUGH.

FOR SAT...EXPECT RIDGING AND A DRY/WARM DAY WITH NO PRECIP EXPECTED.

FOR SUNDAY...A SHORTWAVE WILL QUICKLY MOVE OUT OF SW FLOW ALOFT
AND APPROACH THE SW BY AFTERNOON. HAVE INTRODUCED SOME THUNDER
CHANCES HERE.

&&

.HYDROLOGY...
WE HAVE ISSUED AN AREAL FLOOD ADVISORY IN
RANSOM/SARGENT/WILKIN/RICHLAND COUNTIES WHERE RADAR ESTIMATES OF
2-5 INCHES HAS FALLEN...AND A FLASH FLOOD WARNING ALSO REMAINS IN
EFFECT FOR AN AREA FROM NEAR ABERCROMBIE TO BARNESVILLE. HAVE
MENTIONED HEAVY RAIN IN THE FORECAST TODAY AND TRAINING ECHOES
WILL HAVE TO BE WATCHED WITH THE CONTINUED SLOW STORM MOTION. WILL
MENTION THE HEAVY RAIN POTENTIAL IN THE HWO THIS MORNING.

&&

.AVIATION...
CONDITIONS WILL LIKELY DETERIORATE INTO THE MVFR/IFR RANGE AT ALL
SITES THROUGH THE NIGHT. SOME IMPROVEMENT IS POSSIBLE BY LATE WED
AFTERNOON ALONG AND WEST OF THE VALLEY. THUNDER WILL ALSO BE
POSSIBLE THIS AFTERNOON AT ALL SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jun 17, 5:35 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
535 AM CDT WED JUN 17 2009

MNZ003-017-022>024-027>032-040-NDZ039-049-052-053-181045-
CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
CASS-RANSOM-SARGENT-RICHLAND-
535 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. RIVER
RISES ARE LIKELY ON THE WILD RICE NEAR ABERCROMBIE AND ON THE RED
UPSTREAM OF FARGO FROM RECENT HEAVY RAIN. ADDITIONAL HEAVY RAIN
MAY AGGRAVATE FLOODING CONCERNS HERE. THERE IS ALSO A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE
MAIN THREAT. THERE IS ALSO THE CHANCE FOR AN ISOLATED TORNADO THIS
AFTERNOON IF SUNSHINE CAN BREAK THROUGH THE CLOUDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC CHANCES FOR THUNDERSTORMS...POSSIBLY SEVERE...WILL OCCUR
THURSDAY AND FRIDAY IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY.

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054-
181045-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
535 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED TODAY THROUGH
TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA. THE BIGGEST THREAT WILL BE HEAVY RAIN NEAR STRONGER
STORMS. THIS MAY CAUSE PONDING OF WATER IN POORLY DRAINED AND
URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREAT
WILL BE HEAVY RAIN AND THE POTENTIAL FOR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:16 PM CDTFlash Flood WarningFGFRichland13 hr
Jun 17, 2:26 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent11 hr
Jun 17, 9:29 AM CDTRiver Flood WarningFGFCass16 days
Jun 17, 10:01 AM CDTAreal Flood WarningFGFCass, Richland24 hr
Jun 17, 3:26 PM CDTTornado WarningFGFRichland49 min
Jun 17, 9:08 AM CDTRiver Flood WarningFGFClay10 days
Jun 17, 9:08 AM CDTRiver Flood WarningFGFClay12 days
Jun 17, 3:55 PM CDTTornado WarningFGFWilkin50 min
Jun 17, 4:45 PM CDTTornado WarningFGFGrant, Otter Tail, Wilkin60 min

Nearby

River Flood Warnings in North Dakota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.